Drought, Eastern Roosevelt
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Eastern Roosevelt forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
Below normal winter, spring and summer precipitation exacerbated drought conditions across eastern Montana resulting in widespread severe (D2) drought levels becoming extreme (D3) later in the month particularly in Sheridan, eastern Roosevelt, eastern Richland, and Wibaux counties.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Below normal winter, spring and summer precipitation exacerbated drought conditions across eastern Montana resulting in widespread severe (D2) drought levels becoming extreme (D3) later in the month particularly in Sheridan, eastern Roosevelt, eastern Richland, and Wibaux counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 30, 8:04 PM MST, 3 hours 56 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GLASGOW MT 904 PM MDT MON JUN 30 2008 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY... THUNDERSTORMS DEVELOPED OVER THE MOUNTAINS OF CENTRAL AND WESTERN MONTANA THIS AFTERNOON. THIS HAS RESULTED IN AN EXTENSIVE AREA OF CIRRUS SPREADING EAST OVER THE LOCAL FORECAST AREA. UPDATED OVERNIGHT SKY COVER TO REFLECT THIS AS IT SHOULD LINGER OVERNIGHT WHILE SLOWLY DISSIPATING. OTHERWISE...TWEAKED A FEW TEMPERATURES...BUT THE REMAINDER OF THE FORECAST LOOKS IN GOOD SHAPE. AJZ PREVIOUS SHORT TERM DISCUSSION... STRONG UPPER HIGH PRESSURE WITH ACCOMPANYING HOT AND DRY AIRMASS OVER THE AREA TODAY. THERE IS A WEAK SHORTWAVE MOVING SLOWLY OFF THE SW MOUNTAINS AND EXPECTED TO MOVE MAINLY ACROSS S MT TONIGHT IN ANTICYCLONIC FLOW. THE UPPER HIGH STARTS TO WEAKEN TONIGHT TUESDAY WITH INCREASING MOISTURE FROM THE SW AS UPPER RIDGE STARTS TO SHIFT E AND WEAK SHORTWAVES APPROACH. MODELS INCREASE PRECIP WATER TO AS MUCH AS 1.2 INCHES BY 00Z WED WITH LIFTED INDEXES DOWN TO -4. SHORTWAVES ARE WEAK THOUGH...AND HOT AIRMASS IN OUR S YET WILL RESULT IN MOST CONVECTION NOT GETTING GOING UNTIL EVENING. AT THE SAME TIME...COOL ADVECTION STARTS IN OUR N IN THE MORN...ASSOCIATED WITH AN ORGANIZING HIGH PRESSURE OVER CANADA. THIS AIRMASS WILL BE COOLER...DRY...AND MORE STABLE...GREATLY REDUCING THE CHANCE OF ANY PRECIP IN OUR N DURING THE DAY TUE. MODELS SHOW 20-25KT NE WINDS AT 850 MB AND MOS HAS 15-20KT WINDS FOR SEVERAL HOURS AT KGGW...SO WITH COOL ADVECTION...THESE SHOULD MIX TO SURFACE. WILL ISSUE A LAKE WIND ADVISORY WITH CONFIDENCE HIGH. THIS AIRMASS COLLIDES WITH THE MOISTER AIRMASS AS THEY BOTH REACH OUR SW ABOUT THE SAME TIME FOR THE BEST CHANCE OF TSTORMS THERE TUE EVENING. MODELS TEND TO STABILIZE AIRMASS ALL OVER THE CWA LATE TUE NIGHT AND WED MORN...RESULTING IN MAINLY JUST SHOWER CHANCES RATHER THAN TSTORM BY WED MORN. MODELS IN GOOD AGREEMENT WITH DEVELOPING QPF IN OUR SW...UP TO 0.5 INCH FROM THIS SYSTEM...IN UPSLOPE ENHANCED PATTERN. BEST UPSLOPE IS W OF OUR AREA OVER THE ROCKIES THOUGH. COOLER AIR SPREADS ACROSS ENTIRE CWA TUE...FOR COOLER HIGHS WED DUE TO NE WINDS FROM CANADIAN SURFACE HIGH. SIMONSEN .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... VERY MINOR TWEAKS WERE MADE TO GOING FORECAST AS NEW MODEL GUIDANCE DID NOT OFFER MANY CHANGES TO BE MADE. SATURDAY/S FRONT LOOKS LIKE IT COULD TOUCH OFF SOME STRONG THUNDERSTORMS. JAMBA PREVIOUS DISCUSSION... UPPER RIDGE ACROSS THE INTERMOUNTAIN WEST WILL CONTINUE TO DOMINATE FOR MUCH OF THE EXTENDED. SOME FLATTENING OF THE RIDGE INDICATED FOR THE END OF THE FORECAST PERIOD IN RESPONSE TO ALASKA LOW SLIDING SOUTHWARD. PERIOD STARTS WITH RIDGE REBOUNDING FROM WAVE SWINGING THROUGH CENTRAL CANADA...PUSHING BACKDOOR COLD FRONT INTO NORTHEAST MONTANA ON WEDNESDAY. STILL A LITTLE ENERGY MOVING UNDER THE RIDGE FOR POTENTIAL CONVECTION...MAINLY IN THE SOUTH...FOR WEDNESDAY NIGHT AND THURSDAY. DRIER AND WARMER WEATHER FOR FRIDAY WITH RIDGE CONTINUING TO BUILD. SHORTWAVE LIFTS ACROSS PACIFIC NORTHWEST AND PUSHES COLD FRONT ACROSS THE STATE ON SATURDAY FOR ANOTHER CHANCE FOR CONVECTION INTO SATURDAY NIGHT. RIDGE AGAIN REBOUNDS SLIGHTLY TO THE WEST ON SUNDAY WITH AIRMASS DRYING OUT...BUT STILL A LITTLE UNSTABLE FOR CONVECTION POTENTIAL UNTIL MONDAY. EBERT && .AVIATION... VFR CONDITIONS THROUGH TUESDAY WITH UPPER RIDGE IN PLACE ACROSS MONTANA. UPPER LEVEL MOISTURE BLOWING OFF FROM CENTRAL MONTANA THUNDERSTORMS WILL BE MOVING THROUGH THE AREA FROM TIME TO TIME. WINDS WILL BE LIGHT THROUGH TONIGHT...BUT PICK UP FROM THE NORTH TUESDAY DUE TO A BACKDOOR COLD FRONT. TUESDAY AFTERNOON A FEW THUNDERSTORMS WILL DEVELOP ACROSS THE CENTRAL MONTANA MOUNTAINS...BUT WILL NOT IMPACT THE TERMINALS. JAMBA/GILCHRIST && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY FROM 10 AM TO 8 PM MDT TUESDAY FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 314 PM MDT MON JUN 30 2008 MTZ017-022-023-012200- CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE- 314 PM MDT MON JUN 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A LAKE WIND ADVISORY IS IN EFFECT FROM 10 AM UNTIL 8 PM TUESDAY. NORTHEAST WINDS OF 20 TO 25 MPH ARE EXPECTED TO AFFECT THE AREA DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
7 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122250, 122253, 122254, 122255, 122256, 122257, 122258.